Arizona, 2013Flash Flood in Arizona, August 31, 2013
August 31, 2013 · NWS PSR · 1 event in 1 county or zone
Thunderstorms developed across portions of La Paz county during the evening hours on August 31st and they affected communities such as Quartzsite. Rainfall rates based on radar reached as high as 2 inches per hour, and this was sufficient to cause flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed across portions of La Paz county during the evening hours on August 31st and they affected communities such as Quartzsite. Rainfall rates based on radar reached as high as 2 inches per hour, and this was sufficient to cause flash flooding. The flooding caused area roads to become impassable, but no injuries were reported as a result of the flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 31, 3:25 PM MST, 5 hours 35 minutes earlier.
Area forecast discussion, Aug 31, 3:25 PM MST, 5 hours 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PHOENIX AZ
325 PM MST SAT AUG 31 2013
.UPDATE...
UPDATED AVIATION SECTION.
&&
.SYNOPSIS...
DEEP MONSOON MOISTURE WILL CONTINUE TO COVER THE REGION THROUGH THE
WEEKEND...RESULTING IN A CHANCE OF AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS AREA-WIDE. NEXT WEEK...MONSOON MOISTURE WILL DECREASE
SOMEWHAT...WITH WARMER AFTERNOONS EXPECTED. A SLIGHT CHANCE OF
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE FORECAST...WITH
DAY TO DAY VARIABILITY IN STORM COVERAGE.
&&
.DISCUSSION...
VERY JUICY ATMOSPHERE REMAINS IN PLACE ACROSS ARIZONA AND SOUTHEAST
CALIFORNIA...WITH PWAT VALUES IN EXCESS OF 2 INCHES OVER PORTIONS OF
THE LOWER DESERTS. SURFACE DEWPOINTS HAVE DROPPED SEVERAL DEGREES OR
MORE SINCE MID MORNING...BUT WERE STILL HIGH AT 1 PM AND RANGED FROM
THE MID 60S TO 70 ACROSS THE DESERTS. DYNAMICS TODAY ARE RATHER
WEAK...AS UPPER DEFORMATION ZONE AS WELL AS AN INVERTED TROF HAVE
SHIFTED NORTH AND INTO NORTHERN ARIZONA AND SRN NEVADA. WINDS ALOFT
OVER SRN AZ ARE WEAK...AND STEERING FLOW THIS AFTERNOON IS LIGHT
VARIABLE OR SOUTHWEST LESS THAN 10 KNOTS. ESSENTIALLY WE ARE LOOKING
AT AIR MASS THUNDERSTORMS FORMING THIS AFTERNOON AND EVENING...
HELPED BY OROGRAPHICS AND MOVING VERY SLOWLY. DUE TO SLOW MOTION AND
HIGH PWAT...EXPECT HEAVY RAINS WITH ANY PERSISTENT STORMS TODAY. AT
1 PM RADAR AND SATELLITE SHOWED ISOLATED THUNDERSTORMS STARTING TO
FORM FROM SRN GILA COUNTY WESTWARD INTO JOSHUA TREE NP. SOME OF THE
STRONGER STORMS HAD OCCURRED ACROSS PORTIONS OF JOSHUA TREE NP
EARLIER IN THE AFTERNOON...AND AS A RESULT FLOOD ADVISORIES AND
SEVERE STORM WARNINGS WERE ISSUED. FOR THE REST OF THIS AFTERNOON
AND EVENING...EXPECT ISOLD TO SCATTERED SHOWERS AND THUNDERSTORMS
PRETTY MUCH ACROSS THE ENTIRE CWA.
PROGS ARE CONSISTENT IN SUGGESTING A GRADUAL THINNING OF THE
MOISTURE ACROSS SRN AZ SUNDAY...WITH PWAT VALUES LOWERING TO BELOW
1.5 INCHES BY AFTERNOON...AND 850MB DEWPOINTS FALLING BELOW 12C.
CAPE OVER THE DESERTS ALSO FALLS WITH HIGHEST VALUES TO BE OVER
FAVORED HIGHER TERRAIN AREAS NORTH AND EAST OF PHOENIX. DYNAMICS
APPEAR RATHER MEAGER...WITH BROAD ANTICYCLONIC FLOW ALOFT...SOMEWHAT
LAMINAR UPPER STREAMLINES AND NO MAJOR DISTURBANCES/INVERTED TROFS
MOVING THRU THE AREA. AS A RESULT WE ARE CALLING FOR DECREASING
CHANCES FOR STORMS SUNDAY...WITH POPS GENLY 20 PERCENT OR LOWER
ACROSS THE CWA. HIGH TEMPS WILL CLIMB TO SLIGHTLY ABOVE SEASONAL
NORMALS AS THE ATMOSPHERE BEGINS TO DRY OUT AND MINUTES OF SUNSHINE
INCREASE.
MONDAY AND TUESDAY...
THE CORE OR DEEPEST MONSOON MOISTURE SHIFTS WEST INTO SOUTHERN CA
AND COLORADO RIVER VALLEY MON AND TUE...WITH SOME DRYING IN EASTERN
AZ. THE BEST POTENTIAL FOR CONVECTIVE STORMS MON AND TUE WILL BE
OVER SOUTHEAST CA AND THE COLORADO RIVER...AS THAT AREA COMES UNDER
INCREASING ENTRANCE REGION JET DYNAMICS. IN OTHER WORDS...
ACCELERATING UPPER LEVEL SOUTHERLY WINDS OVER SOUTHEAST CA AND THE
COLORADO RIVER VALLEY DYNAMICALLY SUPPORT THE POTENTIAL FOR A CHANCE
OF CONVECTIVE STORMS. THE REMAINDER OF THE FORECAST AREA...SOUTH
CENTRAL AND PARTS OF SOUTHWEST AZ WILL ONLY HAVE A SLIGHT CHANCE OF
AFTERNOON AND EVENING THUNDERSTORMS.
WEDNESDAY THROUGH SATURDAY...
A SLIGHT CHANCE OF AFTERNOON SHOWERS AND THUNDERSTORMS WILL CONTINUE
OVER SOUTHWEST AND SOUTH CENTRAL AZ THIS PERIOD. WARMER AFTERNOONS
AND A MARGINALLY MOIST AIRMASS WILL PROVIDE THE SLIGHT THREAT OF
STORMS.
&&
.AVIATION...
SOUTH-CENTRAL ARIZONA...INCLUDING KPHX...KIWA AND KSDL...
STORM ACTIVITY EXPECTED TO BE MAINLY OVER HIGHER TERRAIN BUT WILL
BEGIN TO ENCROACH ON THE PERIPHERY OF THE METRO AREA...ESPECIALLY
NORTHERN AND EASTERN FRINGES BY 23Z. ONCE AGAIN...GUST FRONTS FROM
STORMS ON THE PERIPHERY COULD EASILY TRIGGER NEW STORMS CLOSER TO
THE URBAN CENTER. HIGH RESOLUTION MODELS KEEP STORMS OUT OF VICINITY
OF TAF SITES...EXCEPT PERHAPS KSDL. ALSO...STORM ACTIVITY IS FAIRLY
ISOLATED AS OF 22Z AND THUS HAVE HELD OFF SO FAR ON INSERTING TEMPO
SHWRS/TSTMS IN THE TAFS. HOWEVER...00Z TAFS MAY NEED TO REFLECT MORE
DISTINCT INDICATIONS OF STORM ACTIVITY FOR THE 00Z TAFS.
OTHERWISE...ANTICIPATE WESTERLY WINDS FOR THE REST OF THE AFTERNOON
AND EVENING WITH SOME MINOR GUSTINESS ALONG WITH VARIABLE MAINLY
HIGH CLOUDS.
SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA INCLUDING KIPL AND
KBLH...
STORM ACTIVITY EXPECTED TO FAVOR EASTERN RIVERSIDE AND LA PAZ
COUNTIES THE REST OF THE AFTERNOON AND EVENING BUT TEND TO BE
ISOLATED IN NATURE. STORMS WILL ALSO FAVOR SAN DIEGO COUNTY
MOUNTAINS AND BAJA MEXICO MOUNTAINS. CONFIDENCE IN SHWRS/TSTMS
DIRECTLY AFFECTING THE TAF SITES TOO LOW TO INSERT TEMPO GROUPS
TAFS BUT THEY WILL BE WITHIN THE CELESTIAL DOMES OF THE RESPECTIVE
TAF SITES. OTHERWISE ANTICIPATE VARIABLE MAINLY HIGH CLOUDS AND
WINDS WILL FAVOR SOUTHERLY DIRECTIONS WITH SOME MINOR DAYTIME
GUSTINESS.
AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&
.FIRE WEATHER...
TUESDAY THROUGH SATURDAY...
MINIMUM HUMIDITIES WILL BE IN THE TEENS OVER THE LOWER DESERTS OF
ARIZONA...REMAINING IN THE 20-30 PERCENT RANGE OVER SOUTHEAST
CALIFORNIA AND HIGHER TERRAIN WITH GOOD OVERNIGHT RECOVERIES.
TEMPERATURES DURING THIS PERIOD WILL WARM TO NORMAL VALUES BEFORE
ABOVE NORMAL VALUES APPEAR DURING THE LATE PERIOD. BY
THURSDAY...STORM CHANCES WILL BE LIMITED TO SOUTH-CENTRAL ARIZONA.
WINDS WEDNESDAY AND THURSDAY WILL FAVOR SOUTHEAST DIRECTIONS...WITH
LOCAL GUSTINESS BEFORE RETURNING TO MORE TYPICAL SOUTH AND SOUTHWEST
DIRECTIONS.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...NONE.
&&
VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX
DISCUSSION...CB/HV
AVIATION...AJ
FIRE WEATHER...AJ/NOLTE
Hazardous weather outlook, Aug 31, 5:59 AM MST, 15 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
559 AM MST SAT AUG 31 2013
AZZ020-025-CAZ030>033-011300-
LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
559 AM MST SAT AUG 31 2013 /559 AM PDT SAT AUG 31 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...EXTREME SOUTHEAST
CALIFORNIA AND SOUTHEAST CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS AS
EXCESSIVE AMOUNTS OF MONSOON MOISTURE STILL COVER THE AREA. THE
GREATEST THUNDERSTORM THREAT IS THE POTENTIAL FOR HEAVY RAIN AND
LOCALIZED FLOODING...IF THUNDERSTORMS DEVELOP. OTHER HAZARDS INCLUDE
STRONG THUNDERSTORM WINDS AND DANGEROUS LIGHTNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUNDAY THROUGH WEDNESDAY...A SLIGHT CHANCE OF THUNDERSTORMS ARE
FORECAST. HOWEVER THERE ARE SOME INDICATIONS THAT A GREATER THREAT OF
THUNDERSTORMS COULD DEVELOP MONDAY AND TUESDAY AFTERNOONS. THUNDER-
STORM HAZARDS INCLUDING STRONG WINDS...HEAVY RAIN...AND DEADLY
LIGHTNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
AZZ021>024-026>028-011300-
WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
559 AM MST SAT AUG 31 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA...SOUTH-
CENTRAL ARIZONA...SOUTHWEST ARIZONA AND WEST-CENTRAL ARIZONA.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS AS
EXCESSIVE AMOUNTS OF MONSOON MOISTURE STILL COVER THE AREA. THE
GREATEST THUNDERSTORM THREAT IS THE POTENTIAL FOR HEAVY RAIN AND
LOCALIZED FLOODING...IF THUNDERSTORMS DEVELOP. OTHER HAZARDS INCLUDE
STRONG THUNDERSTORM WINDS AND DANGEROUS LIGHTNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
A SLIGHT CHANCE OF THUNDERSTORMS ARE FORECAST. THUNDERSTORM HAZARDS
INCLUDE STRONG WINDS AND DEADLY LIGHTNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
In the hours before
Special weather statement, Aug 31, 3:00 PM MST, 6 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
300 PM MST SAT AUG 31 2013
AZZ022-023-312300-
MARICOPA AZ-
300 PM MST SAT AUG 31 2013
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTH CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
UNTIL 400 PM MST
AT 255 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF PEORIA...MOVING SOUTH AT 5
MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.
LOCATIONS IMPACTED INCLUDE...
VISTANCIA...
SOME UNSECURED OBJECTS WILL BE BLOWN AROUND...TREE LIMBS COULD BE
SNAPPED OFF...AND ISOLATED POWER OUTAGES WILL BE POSSIBLE. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.
LAT...LON 3387 11213 3375 11215 3370 11228 3369 11242
3380 11246 3393 11247 3393 11246 3389 11228
3393 11224 3395 11225 3397 11220
TIME...MOT...LOC 2201Z 012DEG 4KT 3378 11229
SAWTELLESpecial weather statement, Aug 31, 4:12 PM MST, 4 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
412 PM MST SAT AUG 31 2013
AZZ023-024-312345-
MARICOPA AZ-
412 PM MST SAT AUG 31 2013
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
EAST CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
UNTIL 445 PM MST
AT 409 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR MCDOWELL MOUNTAIN PARK...MOVING SOUTH AT 5
MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.
LOCATIONS IMPACTED INCLUDE...
MCDOWELL MOUNTAIN PARK...
FOUNTAIN HILLS...
LAT...LON 3357 11150 3348 11178 3376 11187 3383 11167
TIME...MOT...LOC 2313Z 338DEG 6KT 3371 11173
HIRSCH
Special weather statement, Aug 31, 4:18 PM MST, 4 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
418 PM PDT SAT AUG 31 2013
CAZ033-010015-
IMPERIAL CA-
418 PM PDT SAT AUG 31 2013
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
WEST CENTRAL IMPERIAL COUNTY IN SOUTHEAST CALIFORNIA
UNTIL 515 PM PDT
AT 411 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 14 MILES NORTH OF OCOTILLO. THIS STORM WAS
NEARLY STATIONARY.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND SMALL HAIL.
LOCATIONS IMPACTED INCLUDE...
RURAL WESTERN IMPERIAL COUNTY...NAMELY THE OLD OVERLAND STAGE
ROUTE...AND CARRIZO CREEK IN THE ANZA BORREGO DESERT STATE PARK.
THIS STORM MAY INTENSIFY AS IT SHIFTS TO THE EAST TOWARD PLASTER
CITY. VERY HEAVY RAINFALL MAY CAUSE FLOW IN WASHES...TEMPORARY
PONDING ON SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS.
LAT...LON 3305 11610 3305 11592 3279 11591 3279 11610
TIME...MOT...LOC 2314Z 180DEG 0KT 3293 11606
MEYERS
Special weather statement, Aug 31, 4:43 PM MST, 4 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
443 PM MST SAT AUG 31 2013
CAZ033-010030-
IMPERIAL CA-
443 PM PDT SAT AUG 31 2013
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHWESTERN IMPERIAL COUNTY IN SOUTHEAST CALIFORNIA
UNTIL 530 PM PDT
AT 437 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR OCOTILLO...MOVING SOUTHEAST AT 15 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND SMALL HAIL.
LOCATIONS IMPACTED INCLUDE...
RURAL SOUTHWESTERN IMPERIAL COUNTY...NAMELY STATE ROUTE 98...AND
PORTIONS OF INTERSTATE 8 EAST OF OCOTILLO.
THIS STORM MAY INTENSIFY AS IT SHIFTS TO THE EAST. VERY HEAVY
RAINFALL MAY CAUSE FLOW IN WASHES...TEMPORARY PONDING ON SOME ROADS
AND MINOR FLOODING OF POOR DRAINAGE AREAS.
LAT...LON 3278 11610 3277 11591 3263 11586 3262 11590
3262 11610 3271 11611
TIME...MOT...LOC 2340Z 296DEG 12KT 3269 11600
MEYERSLocal storm report, Aug 31, 5:45 PM MST, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
545 PM MST SAT AUG 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM DUST STORM 1 WNW SEELEY 32.79N 115.69W
08/31/2013 IMPERIAL CA TRAINED SPOTTER
REDUCED VISIBILITY IN BLOWING DUST ONE QUARTER MILE
&&
EVENT NUMBER PSR1300188
DEWEYSpecial weather statement, Aug 31, 6:45 PM MST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
645 PM PDT SAT AUG 31 2013
CAZ033-010230-
IMPERIAL CA-
645 PM PDT SAT AUG 31 2013
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL IMPERIAL COUNTY IN SOUTHEAST CALIFORNIA
UNTIL 730 PM PDT
AT 641 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR EL CENTRO NAVAL AIRFIELD...MOVING NORTH AT
30 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.
LOCATIONS IMPACTED INCLUDE...
IMPERIAL...
BRAWLEY...
WESTMORLAND...
IF THIS STORM INTENSIFIES...A WARNING MAY BE NEEDED. STAY TUNED TO
NOAA WEATHER RADIO...LOCAL RADIO OR TV FOR THE LATEST UPDATES.
LOCALLY DENSE BLOWING DUST IS POSSIBLE. IF YOU ENCOUNTER BLOWING DUST
WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.
VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME ROADS AND
MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL...SLOW DOWN
TO REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE DISTANCE
BETWEEN YOURSELF AND OTHER VEHICLES.
LAT...LON 3310 11532 3267 11539 3264 11586 3307 11587
TIME...MOT...LOC 0145Z 200DEG 26KT 3280 11563
MEYERS
Flash Flood, La Paz
- When
- August 31, 9:00 PM MST to 11:59 PM MST
- Where
- La Paz County, 1.28 mi ENE of Quartzsite to 1.27 mi ENE of Quartzsite
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 33.660, -114.201
Scattered thunderstorms developed across portions of La Paz county during the evening hours on August 31st, and they affected the community of Quartzsite. Due to the very moist nature of the atmosphere, the storms produced locally heavy rain with rainfall rates in the neighborhood of 2 inches per hour, based on radar rainfall estimates. The heavy rain caused area washes, such as the Tyson and Plumosa washes, to run heavily and flash flooding occurred. According to a newpaper report, at 2300MST the intersection of South Riggles Avenue and Rodgers was impassable due to flash flooding. The intersection was about 1 mile east of Quartzsite and just south of Interstate 10. A Flash Flood Warning was issued at 2224MST for the community of Quartzsite and it remained in effect through 0015MST on September 1st.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arkansas, August 31, 2013450 injured · 1 event
- Flash Flooding and Flooding in Kentucky, August 31, 20131 death · $83,000 · 63 kt wind · 16 events
- Hail and Damaging Winds in South Dakota, August 31, 20131 injured · $5.3 million · 2.5 in hail · 10 events
- Damaging Winds and Lightning Strike in Illinois, August 31, 2013$125,000 · 52 kt wind · 7 events
- Flash Flooding in New Hampshire, August 31, 2013$150,000 · 2 events
- Flash Flood and Hail in Massachusetts, August 31, 2013$130,000 · 50 kt wind · 4 events
- Damaging Winds in Kentucky, August 31, 2013$58,000 · 61 kt wind · 3 events
- Flash Flooding and Flooding in Kentucky, August 31, 20131 injured · $15,000 · 55 kt wind · 13 events
- Damaging Winds and Heavy Rain in Indiana, August 31, 2013$27,000 · 52 kt wind · 5 events
- Hail and Damaging Winds in Ohio, August 31, 2013$22,000 · 50 kt wind · 6 events
- Hail and Damaging Winds in Minnesota, August 31, 20131.25 in hail · 22 events
- Hail and Damaging Winds in Minnesota, August 31, 20132 in hail · 21 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 470800.